The FDA says it's "increasingly likely" that Pfizer's stop-smoking pill Chantix may cause psychiatric symptoms in some patients, including suicidal thoughts and actual suicide. The agency has asked Pfizer to display cautionary language about these risks more prominently on Chantix's label.
You'll recall that FDA began reviewing safety data on Chantix late last year, after receiving hundreds of reports of serious psychiatric symptoms. Pfizer defended its product, saying that nicotine withdrawal can cause mood swings and agitation. True, the agency allows, but cites evidence that some of the affected patients hadn't yet stopped smoking, though they'd begun using Chantix. "There are a number of compelling cases that...look as if they are the result of exposure to the drug," the agency said. Though most symptoms arose in patients taking Chantix, others developed them after stopping the drug, so Chantix withdrawal might be at work.
The FDA's advisory stresses the fact that Chantix has proven effective at helping people quit smoking. The problem may lie with the fact that patients with history of psychiatric illness were excluded from Chantix trials, so until now there's been no data on how those patients would react. The FDA says Chantix may either exacerbate existing psychiatric problems or cause a recurrence of old illnesses. And even patients without a psychiatric history should be monitored closely for mood changes, the agency says.